Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 101, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Nov 5, 2016, 8:11 PM MDT for Hudspeth County, Texas; Otero County, New Mexico. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2016, 8:11 PM MDT (02:11 UTC)
- Expired
- Nov 5, 2016, 9:00 PM MDT
- In force
- 49 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Otero County, NM, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 8:56 PM MDT | HAIL 1 | Cornudas, TX | CORNUDAS CAFE... HAIL HAD JAGGED SHAPE... FELL FOR ABOUT 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
382 WUUS54 KEPZ 060211 SVREPZ NMC035-TXC229-060300- /O.NEW.KEPZ.SV.W.0101.161106T0211Z-161106T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 811 PM MDT SAT NOV 5 2016 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... NORTH CENTRAL HUDSPETH COUNTY IN WESTERN TEXAS... * UNTIL 900 PM MDT * AT 811 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF CORNUDAS...MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... CORNUDAS... AND CORNUDAS MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3181 10580 3207 10578 3211 10526 3172 10528 TIME...MOT...LOC 0211Z 276DEG 14KT 3196 10564 HAIL...1.00IN WIND...<50MPH $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:00 PM MDT, 5 hours 11 minutes earlier.
Area forecast discussion, Nov 5, 3:00 PM MDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 300 PM MDT Sat Nov 5 2016 .SYNOPSIS... On more round of showers and storms is possible this evening, mainly east of the Rio Grande, before our current storm system moves east. Drier conditions will set in for Sunday and most of Monday resulting in mild temps. A new disturbance will then form near the region Tuesday as a cold front brings gusty winds and cooler temps. Look for cool and sometimes showery conditions for the remainder of the week. && .DISCUSSION... The upper low that has been at the heart of our stormy weather the past few days is currently situated near the four corners region. This low is expected to weaken and open up as it slowly drifts east the next few days. In general this will take the storms with it, but not before we get one last shot at strong storms this evening. The morning RAOB at EPZ still showed decent amounts of shear (albeit slightly lower shear values than yesterday) along with an elevated PW value of .87 inches. With the current run of the GFS and NAM showing forecast CAPE values of between 1400 and 1600 j/kg respectively along with passing shortwave energy around the base of the trough, the stage is set for additional storms capable of large hail and damaging winds (focused primarily over the eastern CWA). Drier and more stable air will filter in as the upper trough drifts east resulting in mostly quiet and mild conditions for Sunday and Monday. Then things start to get complicated. Both the NAM and the GFS show additional energy in the form of a 90 to 100 kt jet scooting down the back side of the trough by Tuesday. This should carve out a positively tilted trough over the Borderland with a cutoff low eventually forming to our southwest while at the same time allowing for a fairly vigorous back door frontal passage from the northeast as well. This front will initially not have a lot of moisture to work with, but should still squeeze out a few showers near the higher terrain by Monday night due to upslope flow. In addition a few of the higher peaks in the Sacramentos could see a little light snow as the front passes by. However amounts should remain negligible this time around. The resulting easterly surface flow behind this front will become fairly strong Tuesday as the surface gradient tightens across the area. This will bring much cooler air along with additional low level moisture to the region. While the best dynamics should stay just to our south, the proximity of the cut off upper low and the moist easterly flow forces us to keep at least the mention of isolated showers in the forecast for the second half of next week. Hopefully we can fine tune this in the days ahead as model solutions come into better agreement. && .AVIATION...Valid 06/00Z-07/00Z... P6SM SCT-BKN030-050 BKN150-200 with isold to sct 1-3SM TSRAGS BKN020-030 mainly along and east of Rio Grande. Skies will be gradually clearing from W to E and be SKC-SCT050 by 12Z. Winds will start out light NW to N west of river before shifting to the W to NW around 10kts after 15Z. Winds east of river will start out E to SE AOB 12kts shifting around to the W by 12Z. && .FIRE WEATHER... Thunderstorm threat will mainly be east of the Rio Grande this evening as upper low exits region. Winds will be shifting around to the W to NW for Sunday with dry conditions expected. Temperatures will be near to slightly above normal for much of the upcoming week with relative humidities remaining above 20-25%. There will be another cold front moving in Monday night with gusty east winds Tuesday and then remain east through the end of the week but generally at or below 15 mph. A few rain or even mountain snow showers possible late in the period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 53 75 50 76 / 40 0 0 0 Sierra Blanca 49 76 47 75 / 60 0 0 0 Las Cruces 47 72 47 75 / 20 0 0 0 Alamogordo 51 71 47 76 / 50 10 0 0 Cloudcroft 40 48 40 54 / 80 20 0 10 Truth or Consequences 49 70 48 69 / 30 0 0 0 Silver City 46 65 44 71 / 0 0 0 0 Deming 45 72 44 74 / 10 0 0 0 Lordsburg 43 70 42 75 / 0 0 0 0 West El Paso Metro 56 74 54 74 / 30 0 0 0 Dell City 43 78 42 77 / 70 10 0 0 Fort Hancock 50 80 48 77 / 50 0 0 0 Loma Linda 53 67 53 68 / 60 0 0 0 Fabens 50 76 45 76 / 50 0 0 0 Santa Teresa 51 75 49 76 / 30 0 0 0 White Sands HQ 52 72 50 74 / 50 0 0 0 Jornada Range 44 72 42 75 / 40 0 0 0 Hatch 49 70 48 73 / 20 0 0 0 Columbus 50 75 48 76 / 0 0 0 0 Orogrande 53 74 53 75 / 50 0 0 0 Mayhill 44 61 42 64 / 80 20 0 10 Mescalero 45 60 41 66 / 70 20 0 10 Timberon 44 61 43 63 / 80 20 0 10 Winston 38 67 36 66 / 30 0 0 0 Hillsboro 45 70 40 70 / 20 0 0 0 Spaceport 47 70 46 71 / 40 0 0 0 Lake Roberts 30 67 30 72 / 10 0 0 0 Hurley 43 69 41 71 / 0 0 0 0 Cliff 36 74 34 76 / 0 0 0 0 Mule Creek 33 69 33 73 / 0 0 0 0 Faywood 44 70 42 73 / 0 0 0 0 Animas 40 73 40 75 / 0 0 0 0 Hachita 40 72 40 76 / 0 0 0 0 Antelope Wells 41 75 41 74 / 0 0 0 0 Cloverdale 44 69 44 73 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27-Laney/26-Grzywacz
Hazardous weather outlook, Nov 5, 6:25 AM MDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 625 AM MDT SAT NOV 5 2016 NMZ401>417-TXZ418>424-061230- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 625 AM MDT SAT NOV 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE RIO GRANDE...ISOLATED WEST. A FEW STORMS MAY PRODUCE HAIL WITH DIAMETERS GREATER THAN AN INCH AND DAMAGING WIND GUSTS GREATER THAN 60 MPH. LOCALLY HEAVY RAINFALLS ALSO POSSIBLE EASTERN PORTION WITH RAINFALL AMOUNTS APPROACHING 2 INCHES OVER ISOLATED LOCATIONS RESULTING IN FLASH FLOODING. ACCUMULATIONS OF HAIL MAY ALSO PLUG UP DRAINAGES CAUSING FLOODING WITH LESSER RAINFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AND MONDAY: NO SIGNIFICANT WEATHER WILL OCCUR. TUESDAY THROUGH FRIDAY: A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ESPECIALLY AROUND MOUNTAIN AREAS. RAINFALL AMOUNTS GENERALLY LIGHT. ALSO THERE WILL BE PERIODS OF GUSTY EAST WINDS ALONG WESTERN SLOPES. OTHERWISE MOST LOCATIONS WILL EXPERIENCE NO SIGNIFICANT WEATHER HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY TO REPORT LARGE HAIL...WIND DAMAGE AND HEAVY RAINFALLS WITH FLASH FLOODING. FAUSETT
In the hours before
Special weather statement, Nov 5, 5:38 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 538 PM MDT SAT NOV 5 2016 NMZ413-417-060030- SOUTHERN TULAROSA BASIN NM-OTERO MESA NM- 538 PM MDT SAT NOV 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 630 PM MDT... AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF MCGREGOR RANGE BASE...OR 16 MILES NORTH OF HUECO TANKS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THREE-QUARTERS OF AN INCH AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCGREGOR RANGE BASE AND THE OTERO MESA. LAT...LON 3201 10581 3201 10633 3233 10613 3238 10554 TIME...MOT...LOC 2335Z 198DEG 17KT 3215 10599 DH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:37 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 53 min |
| Nov 5, 8:56 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 64 min |
| Nov 5, 9:55 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 65 min |
| Nov 5, 10:51 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 33 min |
| Nov 6, 1:23 AM MDT | Dense Fog Advisory | EPZ | Doña Ana | 8 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.